> FDA

Posts Tagged ‘FDA’

FDA Warns About Serious and Potentially Fatal Skin Reactions With Anti-Psychotic Medication Olanzapine

Thursday, May 12th, 2016

On Tuesday May 10, 2016, the U.S. Food and Drug Administration (FDA) issued a warning to healthcare professionals and patients regarding the mental health drug olanzapine, which is used in popular anti-psychotic medications such as Zyprexa, Zyprexa Zydis, Zyprexa Relprevv, and Symbyax. The FDA warning concerns the ability of olanzapine to cause a serious and potentially fatal drug reaction that begins with a serious skin reaction and then progresses to affect other parts of the body, including major organ systems like the heart, kidney, and liver.

The reaction, known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), often begins with skin rash and swollen lymph glands, or swelling in the face. The FDA advised patients on olanzapine to immediately seek medication attention if they develop these symptoms. The agency also advised healthcare professionals to explain the signs and symptoms of severe skin reactions to their patients and instruct them when to seek medical care when prescribing drugs containing olanzapine.  Olanzapine is an anti-psychotic medication used to treat schizophrenia and bipolar disorder.

DRESS can start as a rash that spreads to the entire body, and can also include fever, swollen lymph nodes, and swollen face. The reaction produces a higher-than-normal number of white blood cells called eosinophils, which are used to fight infections, leading to inflammation and swelling.  DRESS can ultimately cause serious injury to major organ systems, including the liver, kidney, lungs, heart or pancreas, and can be fatal.

The FDA issued the warning after analyzing reports in its drug safety database which tracks adverse reactions associated with various medications that are reported to the agency. The FDA found 23 cases of DRESS reported with the use of olanzapine worldwide since the drug was first approved in 1996. However, since many drug induced adverse reactions are not reported to the agency, the FDA believes that the actual number of cases of olanzapine induced DRESS is likely far higher.  You can read the entire FDA Safety Alert for olanzapine here: http://www.fda.gov/Drugs/DrugSafety/ucm499441.htm.

The information that the FDA based its decision to warn about DRESS on all medications containing olanzapine was equally available to manufacturers of these drugs. Federal regulations require drug manufacturers to monitor the safety of their products and implement additional warnings regarding adverse reactions associated with their drugs. While the FDA is tasked with ensuring all prescription and non-prescription drugs prescribed in the U.S. are safe and effective, it lacks the resources to actively monitor the more than 5,000 drugs in the U.S. marketplace.  This is why federal law requires drug makers to routinely submit safety information about their products to the FDA once they are approved for sale. However, many drug companies often choose to wait for the FDA to require additional warnings of adverse reactions for their products so as not to deter physicians from prescribing them to their patients, thereby putting profit over the safety of patients who use their drugs.

The Law Offices of Brian D. Witzer has extensive experience representing patients who have been injured by defective drugs and medical devices, and have routinely gone up¬†against some of the largest pharmaceutical and medical device manufacturers in the world. Our firm has unique, specialized experience in representing consumers who have developed DRESS from a variety of medications. The firm was the first in the U.S. to successfully sue the manufacturer of a popular prescription acne medication for failing to timely warn that its product could cause DRESS in patients. Our clients’ teenage daughter was prescribed the medication for moderate acne, which at the time did not include warnings of DRESS. Their daughter eventually developed DRESS and after several months in the hospital, tragically succumbed to the reaction after it caused major damage to her heart. ¬†After this incident, the FDA required warnings of DRESS on the drug’s labeling. The attorneys at our firm were able to prove that the information that led to the FDA mandated warnings had been available to the drug’s manufacturer for several years before our clients’ daughter was prescribed the medication.

If you or a loved one has experienced DRESS as a result of taking mental health medications such as Zyprexa or Symbyax, contact the attorneys at the Law Offices of Brian D. Witzer for a free consultation to discuss your legal rights.

 


3 Patients Die in Suspected Pasadena Hospital Superbug Outbreak from Tainted Medical Scopes

Thursday, May 5th, 2016

According to a new report recently discovered in a FDA safety database which tracks injuries from medical devices, 3 patients died last year at Huntington Hospital in Pasadena, CA from a superbug infection caused by tainted medical scopes. ¬†Huntington Hospital officials confirmed in August of last year that three patients were sickened by the scopes and later alerted the manufacturer of the patient deaths, according to the manufacturer’s report to the FDA. ¬†You can read more about the recent patient deaths at Huntington Hospital here: ¬†http://www.latimes.com/business/la-fi-olympus-scope-pasadena-20160504-snap-story.html.

The manufacturer, Olympus Corporation, recalled a similar medical scope in January due to design flaws that prevented hospitals and other healthcare providers from cleaning the re-usable medical device between use in different patients. ¬†That model has been linked to numerous superbug outbreaks at U.S. hospitals, including UCLA Ronald Reagan and Cedars-Sinai, which have resulted in several patient deaths over the last two years.The scopes, which are long snake-like tubes, are used to diagnose diseases in a patient’s bile and pancreatic¬†ducts by inserting their long snake-like tubes in the patient’s throat and upper gastrointestinal tract.

The Law Offices of Brian D. Witzer currently represents patients who were infected by the Olympus scopes at UCLA Ronald Reagan Hospital and is currently evaluating cases arising from superbug outbreaks caused by contaminated Olympus duoendoscopes at U.S. hospitals, including the recent outbreak at Huntington Hospital. If you or a loved one was infected with a superbug from a contaminated scope, contact the attorneys at the Law Offices of Brian D. Witzer today for a free consultation to determine your legal rights.


FDA Warns of Dangerous Side Effects for Diabetes Drug Invokana and Invokamet

Thursday, June 11th, 2015

On May 15, 2015, the U.S. Food and Drug Administration issued a warning that the diabetes drugs called sodium-glucose cotransporter-2 (SGLT2) inhibitors, which are sold under the trade names Invokana and Invokamet, can cause ketoacidosis, a serious condition in which the body produces high levels of blood acids called ketones that may require hospitalization. The condition can lead to diabetic coma and in some cases, death.

The FDA reviewed its drug adverse events database and found 20 cases of ketoacidosis associated with SGLT2 inhibitors like Invokana and Invokamet, which required hospitalization from March 2013 to June 2014. Based on these findings, the FDA issued the warning and has initiated an investigation into this serious safety risk with SGLT2 inhibitors. The agency cautions patients to pay close attention to early symptoms of ketoacidosis, such as difficulty breathing, nausea, vomiting, abdominal pain, confusion and unusual fatigue or sleepiness. Patients taking these drugs should consult their doctor immediately if they begin experiencing any of these symptoms.

If you or a loved one has diabetes and has suffered ketoacidosis or any other adverse reaction from a SGLT2 inhibitor like Invokana or Invokamet, contact the attorneys at the Law Offices of Brian D. Witzer for a free consultation regarding your legal rights against the manufacturer of these medications.


Have you received medical attention?

Were there witnesses to your incident?

Do you have legal representation?